Wyoming, 2012High Wind in Wyoming, January 26, 2012
January 26, 2012 · NWS CYS · 1 event in 1 county or zone
Strong and gusty west winds developed ahead of an approaching cold front over the wind prone areas of southeast Wyoming.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and gusty west winds developed ahead of an approaching cold front over the wind prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 26, 4:36 PM MST, 24 minutes earlier.
Area forecast discussion, Jan 26, 4:36 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MST THU JAN 26 2012
.AVIATION...THROUGH 12Z...STRONG AND FAST MOVING COLD FRONT SWEEPS
NORTHWEST TO SOUTHEAST WITH WINDS BECOMING NORTHWEST AT 20 TO 40
MPH WITH GUSTS TO 55 MPH POST COLD FRONTALLY. SCATTERED TO
NUMEROUS COVERAGE OF RAIN AND SNOW SHOWERS WITH WIDESPREAD IFR AND
MVFR AND LOCALIZED LIFR NEAR THE MOUNTAINS AND WIDESPREAD MOUNTAIN
OBSCUREMENT AND TURBULENCE.
AFTER 12Z...CEILINGS AND VISIBILITIES IMPROVING WITH AREAL COVERAGE
OF PRECIPITATION DECREASING TO SCATTERED SHOWERS OVER AND NEAR THE
MOUNTAINS. BLUSTERY NORTH AND NORTHWEST WINDS OF 20 TO 35 MPH WITH
GUSTS TO 45 MPH. RUBIN
&&
.PREV DISCUSSION... /ISSUED 245 PM MST THU JAN 26 2012/
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
NEXT UPPER SHORTWAVE TO AFFECT THE CWA MAKING ITS APPROACH AND
WILL PASS ACROSS THE REGION TONIGHT INTO FRIDAY MORNING. WINDS
AHEAD OF THIS SYSTEM OVER THE WIND PRONE AREAS OF THE CWA NOT
REALLY COMING UP MUCH AND MAY HAVE DIFFICULTY ATTAINING HIGH WIND
LEVELS...BUT STILL CLOSE ENOUGH TO MAINTAIN WARNING FOR NOW. SNOW
WILL BEGIN INCREASING OVER THE MTNS THIS EVENING AND PERSIST
OVERNIGHT WITH SNOW ADVY LOOKING FINE FOR THERE. ELSEWHERE EXPECT
A BATCH OF LIGHT PRECIPITATION TO SPREAD ACROSS MUCH OF THE CWA
DURING THE EVENING...CHANGING TO ALL SNOW BY LATE EVENING AS
COLDER AIR FILTERS IN BEHIND COLD FRONT. NOT MUCH IN THE WAY OF
ACCUMULATIONS ACROSS LOWER ELEVATIONS.
UPPER SYSTEM WILL EXIT THE REGION FRIDAY MORNING LEAVING FAIRLY
STRONG NW MID-UPPER FLOW IN ITS WAKE. EXPECT SOME OF THE STRONGER
WINDS ALOFT TO MIX DOWN ACROSS THE PLAINS FRIDAY MORNING WITH
QUITE WINDY CONDITIONS ACROSS THE PANHANDLE BY MID-MORNING THUS
HAVE RAISED A WIND ADVY FOR THE PANHANDLE FOR MUCH OF THE DAYTIME
FRIDAY MAKING FOR A BLUSTERY DAY. WINDS SHOULD FALL OFF RATHER
QUICKLY LATE FRIDAY AFTERNOON.
MAINLY CLEAR AND COOL CONDITIONS FOR FRIDAY NIGHT AND SATURDAY
WITH SFC HIGH OVER WESTERN WY AND NW FLOW ALOFT. WIND SHOULD
INCREASE AROUND THE MTNS SAT NIGHT HOWEVER AS LEE TROFFING
PROGGED TO DEVELOP OVER THE HIGH PLAINS AND STEEPEN SFC PRESSURE
GRADIENT.
LONG TERM...SUNDAY THROUGH THURSDAY...
26/12Z NAM...GFS AND ECMWF SIMILAR AT 500 MB ON SUNDAY. ON
MONDAY...ECMWF HAS LOWER AMPLITUDE AND FASTER THAN THE GFS WITH
SHORTWAVE TROUGH MOVING ACROSS MONTANA AND THE DAKOTAS.
TUESDAY...THE 12Z GFS HAS MORE AMPLITUDE THAN THE 12Z ECMWF WITH THE
SHORTWAVE TROUGH OVER THE DAKOTAS...THOUGH LIKELY NOT MUCH SENSIBLE
WEATHER DIFFERENCE ACROSS OUR COUNTIES. ECMWF SOMEWHAT SLOWER THAN
THE GFS WITH TROUGH PROGRESSION OVER THE WESTERN HIGH PLAINS ON
WEDNESDAY. MAJOR PHASE DIFFERENCES BETWEEN THE 26/12Z GFS AND 26/12Z
ECMWF AT 500 MB ON THURSDAY WITH THE GFS SHOWING A LARGE SCALE FLAT
RIDGE OVER THE WESTERN UNITED STATES WHILE THE ECMWF HAS A LARGE
SCALE TROUGH OVER THE NORTHERN ROCKIES...NORTHERN PLAINS STATES AND
GREAT LAKES...WELL WEST OF WHERE THE GFS TROUGH POSITIONING IS. DUE
TO THE GFS SHOWING NORTHWEST FLOW ALOFT OVER WYOMING AND A 5700
METER 500 MB HEIGHT CONTOUR WHEREAS THE ECMWF SHOWING OUR COUNTIES
ON THE WESTERN EDGE OF THE LARGE SCALE TROUGH AND 5520 METERS
HEIGHTS...SOME 180 METERS LOWER THAN THE GFS...WILL STICK CLOSE TO
OUR NEIGHBORING OFFICE GRIDDED FORECAST SOLUTIONS...UNTIL THE MODELS
CAN CONVERGE ON A SOLUTION.
SUNDAY...BREEZY AND MILD DAY ON TAP WITH 1000-500 MB THICKNESSES
NEAR 5460 METERS AND 700 MB TEMPERATURES NEAR -3C...AS WELL AS
DECENT SURFACE THROUGH 700 MB GRADIENTS.
MONDAY...OUR COUNTIES WILL LIE IN THE WARM SECTOR AHEAD OF THE
APPROACHING SHORTWAVE TROUGH ALOFT OVER IDAHO...UTAH AND WESTERN
WYOMING. AS IS TYPICAL...WILL INCLUDE SCATTERED OROGRAPHIC SHOWERS
OVER THE SNOWY AND SIERRA MADRE RANGES IN MOIST SOUTHWEST FLOW
ALOFT.
TUESDAY...WEAK SHORTWAVE TROUGH PASSAGE AND COLD FRONTAL PASSAGE...
THUS SLIGHTLY COOLER WITH SCATTERED SHOWERS EARLY IN THE DAY
PRIMARILY NEAR THE MOUNTAINS...WITH DOWNSLOPING AND RAIN SHADOW
EFFECT LIMITING PRECIPITATION EAST OF THE MOUNTAINS.
WEDNESDAY...ANOTHER WEAK SHORTWAVE TROUGH ALOFT PASSAGE WITH LIMITED
PRECIPITATION DUE TO RELATIVELY DRY LOW AND MID LEVELS AND LIMITED
MOISTURE WITH THE SHORTWAVE TROUGH.
THURSDAY...IF WARMER GFS VERIFIES OVER THE COOLER ECMWF
SOLUTION...WILL BE A BREEZY AND MILD DAY WITH MAXIMUM TEMPERATURES
30S WEST AND 40S EAST WITH 1000-500 MB THICKNESSES NEAR 5490 METERS.
ECMWF SOLUTION WITH 500 MB HEIGHTS SOME 180 METERS LOWER...WOULD
PRODUCE A CONSIDERABLY COOLER DAY WITH INCREASED CHANCES FOR SHOWERS
ON THE WESTERN EDGE OF THE LARGE SCALE TROUGH.
AVIATION...18Z TAFS. THROUGH 00Z...INCREASING CLOUDS FROM WEST
TO EAST WITH CEILINGS LOWERING TO MVFR OVER MUCH OF CARBON COUNTY
IN SCATTERED SHOWERS...VFR ELSEWHERE. STRONG AND GUSTY WEST AND
SOUTHWEST WINDS OVER WYOMING WITH LOCALIZED GUSTS OVER 60 MPH
AT ARLINGTON AND BORDEAUX. MOUNTAIN WAVE TURBULENCE AND LEE EDDY
EFFECTS DOWNWIND OF THE MOUNTAINS.
00Z TO 12Z...STRONG AND FAST MOVING COLD FRONT SWEEPS NORTHWEST
TO SOUTHEAST WITH WINDS BECOMING NORTHWEST AT 20 TO 40 MPH WITH
GUSTS TO 55 MPH POST COLD FRONTALLY. SCATTERED TO NUMEROUS COVERAGE
OF RAIN AND SNOW SHOWERS WITH WIDESPREAD IFR AND MVFR AND LOCALIZED
LIFR NEAR THE MOUNTAINS AND WIDESPREAD MOUNTAIN OBSCUREMENT AND
TURBULENCE.
AFTER 12Z...CEILINGS AND VISIBILITIES IMPROVING WITH AREAL COVERAGE
OF PRECIPITATION DECREASING TO SCATTERED SHOWERS OVER AND NEAR THE
MOUNTAINS. BLUSTERY NORTH AND NORTHWEST WINDS OF 20 TO 35 MPH WITH
GUSTS TO 45 MPH.
FIRE WEATHER...
NO CONCERN ANTICIPATED THROUGH SATURDAY WITH COOL TEMPERATURES
EXPECTED. SFC COLD FRONT WILL PASS ACROSS TONIGHT BRINGING SOME
LIGHT PCPN INTO FRIDAY MORNING. STRONG AND GUSTY NORTHWESTERLY
WINDS WILL DEVELOP FRIDAY MORNING OVER THE PLAINS ON
FRIDAY...DIMINISHING BY FRIDAY EVENING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 9 PM THURSDAY FOR WYZ106-WYZ110.
WINTER WEATHER ADVISORY UNTIL 8 AM FRIDAY FOR WYZ112-WYZ114.
NE...WIND ADVISORY FROM 8 AM FRIDAY TO 5 PM FRIDAY FOR NEZ002-NEZ003-
NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...RUBINHazardous weather outlook, Jan 26, 2:52 PM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MST THU JAN 26 2012
WYZ101>119-271230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
252 PM MST THU JAN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...REST OF TODAY AND TONIGHT
STRONG WINDS ARE POSSIBLE INTO EARLY THIS EVENING OVER WIND PRONE
CORRIDORS OF SOUTHEAST WYOMING. WIND SPEEDS OF 30 TO 40 MPH WITH
LOCAL GUSTS NEAR 60 MPH MAY OCCUR. THE WINDS WILL DECREASE LATER
THIS EVENING.
A QUICK MOVING PACIFIC WEATHER DISTURBANCE WILL BRING SNOW TO
THE MOUNTAINS OF SOUTHEAST WYOMING TONIGHT. 6 TO 10 INCHES OF
SNOW WILL FALL ACROSS THE SNOWY AND SIERRA MADRE MOUNTAIN RANGES
WITH 3 TO 6 INCHES EXPECTED OVER THE NORTHERN LARAMIE RANGE.
ANYWHERE FROM A DUSTING TO 3 INCHES OF SNOW IS POSSIBLE ACROSS
THE REMAINDER OF SOUTHEAST WYOMING. GUSTY WINDS WILL COMBINE
WITH SNOW TO PRODUCE BLOWING AND DRIFTING MAINLY ACROSS HIGHER
ELEVATIONS...MAKING TRAVEL DIFFICULT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL LINGER MAINLY OVER MOUNTAINS FRIDAY MORNING BUT IS
EXPECTED TO TAPER OFF BY FRIDAY AFTERNOON. STRONG WINDS ARE POSSIBLE
AGAIN AROUND THE MOUNTAINS SATURDAY NIGHT INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-271230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
252 PM MST THU JAN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...REST OF TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG AND GUSTY NORTHWEST WINDS ARE EXPECTED ON FRIDAY. WIND SPEEDS
OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH ARE EXPECTED AND A WIND
ADVISORY IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
RE
High Wind, North Snowy Range Foothills
- When
- January 26, 5:00 PM MST to 7:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Halleck Ridge measured sustained winds of 40 mph or greater, with a peak gust of 58 mph at 26/1735L.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Ohio, January 26 to 27, 20122 injured · $24,000 · 11 events
- Strong Wind in North Carolina, January 26, 2012$80,000 · 1 event
- Flash Flooding and Flood in Alabama, January 26, 2012$25,000 · 61 kt wind · 5 events
- Damaging Winds in Florida, January 26, 2012$21,000 · 50 kt wind · 2 events
- Tornado and Damaging Winds in Alabama, January 26, 2012$19,000 · EF0 · 4 events
- Damaging Winds in Tennessee, January 26, 2012$20,000 · 50 kt wind · 2 events
- Lightning Strike in Alabama, January 26, 20121 injured · 1 event
- Tornado and Heavy Rain in Alabama, January 26, 2012EF0 · 7 events
- Winter Weather in Colorado, January 26 to 27, 20127 events
- Dense Fog in Wisconsin, January 26, 20125 events
- Flooding in Illinois, January 26 to 31, 20125 events
- Storm Surge and High Wind in Washington, January 26, 201254 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355884.